Longing for Normalcy: the Ravages of Chemotherapy

Herceptin

Perjeta

Adriamycin

Carboplatin

Neulasta

 

The list of torture devices employed to eradicate any seed of cancer that may have silently snuck out into my beloved body.

Also, the list of life-saving pharmaceuticals that are going to return me to a normal life expectancy.

Ah, cognitive dissonance. It is a love-hate relationship, with hate being quite strong on the days of suffering.

 

The suffering. Truthfully, I struggle to find words to articulate the suffering, but I shall try, as one of my goals is to tell everyone the truth about cancer. My Truth.

 

People, trying to connect and understand my suffering have asked: is it like having the flu?
No folks, it’s like having fu*****g chemotherapy.

And it is beyond your imagination. Horrible. Dreadful. Harrowing.

Minutes seem like hours. I beg for, and sometimes self-medicate to sleep, because it is the only escape for days.

 

Chemotherapy side effects are like being at the hands of a sadistic torturer, that at times, persists in non-stop torture. Then, the torture seems to be relenting, perhaps stopping, and you think the veil of suffering might too lift, and as a cruel twist of fate, the torturer is back, with yet another tool of suffering.

Anaphylaxis during chemo infusion #2. This, it seems, is fairly normal. It is poison, after all.

The medical team had it stopped within 30 seconds, pumped me full of anti-allergy drugs and had it back flowing in 10 minutes.

Just think of a substance so toxic, it brings on anaphylaxis within minutes, yet so essential to your treatment, they fool your body into thinking all is well, and they keep infusing you with that poison.

 

Anal fissures. Google that if you’re inclined.

 

Simultaneous constipation and diarrhea. Who knew that was possible?

 

Sores in my nose. Random nose bleeds.

 

Aching so deep in my bones, inside my body, that parts ache I had never realized were part of me.

 

Nausea. My goodness, nausea. Debilitating. Unable to move, but when still, the focus is solely on the suffering. It’s awful. It won’t lift. Then it does, and you think, I might be clawing out of the suffering, and then it returns. With no forgiveness.

 

So, chemotherapy kills your digestive system. Literally, all of the good bacteria gone. Digestion, if that occurs, is varied. There is no normalcy. From hour to hour, my digestion changes. Thus, what worked to eat earlier in the day may lead to extreme gas or diarrhea.

 

No hair. Plus a strangely itchy scalp that occasionally hurts to be touched, or to lay on a pillow. This is frustrating when all you can do is lay down.

 

The fatigue. It’s as if my limbs are made of lead weights. There is a block of stone on my head. To sit up is, during the worst moments, truly impossible. This is not hyperbole. I literally cannot sit up.

 

Coffee is just the complaint at the top of my list of appetite and taste changes. Not only do many tastes change, but there are also many foods my body can’t tolerate. By not tolerate, I do mean that within 10 minutes of eating it, it will be out of my other end. It’s pretty special.

 

To abate this suffering, I have to throw pharmaceuticals into my body. I loathe this. I avoid medications whenever possible. But, herbal tea doesn’t take care of nausea. I’m like a chemical cocktail. Just thinking of this makes my stomach flip.

 

At the root of all of this suffering is my desperate yearning for normalcy.

I’ve never under-appreciated my health. It’s truly one of the things I value most in life.

Now, I’m just desperate for it. Pleading for it. Praying for it.

Feeling healthy and like myself is like this glowing dream that is muddled by the chemicals I will not escape until mid-March.

The burden of suffering is my albatross.

 

My albatross even smells. I smell like poison. During the infusion, for the days following. My urine, my sweat, my entire body. It’s awful to smell like a chemical cocktail. I just want to smell like me.

 

In my last cycle, normalcy started to creep back about day 9. I’m on day 9. It’s emerging, but a bit slower in this cycle. Perhaps due to the anaphylaxis, perhaps due to cumulative effects. I’ll never know.

 

But normalcy, I shall continue to seek you, belief in your return and dream of you during my worst moments.

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

Blog at WordPress.com.

Up ↑

%d bloggers like this: